Allergies are a common problem amongst all ages. Dealing with allergy medication in the elderly can be a little more challenging due to potential adverse effects/tolerability. Here’s a scenario:
A 79 year old female has a past medical history of hypertension, constipation, anemia, falls, urinary incontinence, heartburn and seasonal allergies. She has really been complaining of dry mouth lately. She knows that her medication for her urinary incontinence can cause this, but she doesn’t want to change this medication as it has been really beneficial for her. She has also been having some generalized pain and has been taking some leftover hydrocodone from a previous surgery.
Her current medications:
- Aspirin 81 mg daily
- Iron sulfate 325 mg daily
- Oxybutynin 5 mg TID
- Zantac 300 mg HS
- Senna S 1 BID
- Losartan 25 mg daily
- Benadryl 25 mg every four hours as needed
- metoprolol 25 mg BID
- Clonidine 0.1 mg TID
- Hydrocodone 5/325 mg TID prn
Reviewing the chief complaint, the patient is indeed correct that her bladder medication can cause dry mouth. From further assessment, you also find out that she has been taking the Benadryl pretty regularly for seasonal allergies. When questioned about if she has tried anything, she states that the Benadryl has always worked for her and that she hasn’t tried anything else before. This could certainly be changed to a newer antihistamine that would hopefully cause less dry mouth (i.e. loratadine).
In addition to the oxybutynin and diphenhydramine, the clonidine can sometimes contribute to dry mouth. Depending upon blood pressure, indication, and effectiveness of other interventions, this would be another medication change to potentially explore. We’ve got plenty of room to go up on other blood pressure medications if that is necessary. With the fall risk, that would be another good reason to further explore blood pressure and tolerability of the clonidine.
As far as the constipation, the anticholinergics can all contribute to this. The hydrocodone certainly will play a role as well. I would assess to see if plain acetaminophen might be an option here. Iron with hemoglobin and possibly ferritin levels should be assessed to see if it is still necessary as it can cause constipation as well.
Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!